Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 99, NWS Boston/Norton, MA

August 26, 2024Barnstable County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 26, 2024, 12:51 PM EDT for Barnstable County, Plymouth County, Massachusetts. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2024, 12:51 PM EDT (16:51 UTC)
Expired
Aug 26, 2024, 1:30 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnstable County, MA, Plymouth County, MA

The radar

The Boston radar (KBOX), 55 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS51 KBOX 261651
SVRBOX
MAC001-023-261730-
/O.NEW.KBOX.SV.W.0099.240826T1651Z-240826T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1251 PM EDT Mon Aug 26 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barnstable County in southeastern Massachusetts...
  Southeastern Plymouth County in southeastern Massachusetts...

* Until 130 PM EDT.

* At 1251 PM EDT, a severe thunderstorm was located over Bourne, or 8
  miles south of Plymouth, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Plymouth, Barnstable, Falmouth, Wareham, Sandwich, Bourne, and
  Mashpee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4158 7062 4177 7072 4186 7052 4184 7050
      4183 7050 4182 7048 4170 7035
TIME...MOT...LOC 1651Z 327DEG 6KT 4176 7057 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RM
1 follow-up statement
435 
WWUS51 KBOX 261707
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
107 PM EDT Mon Aug 26 2024

MAC001-023-261730-
/O.CON.KBOX.SV.W.0099.000000T0000Z-240826T1730Z/
Barnstable MA-Plymouth MA-
107 PM EDT Mon Aug 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN BARNSTABLE AND SOUTHEASTERN PLYMOUTH COUNTIES...

At 107 PM EDT, a severe thunderstorm was located over Bourne, or 10
miles north of Falmouth, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Plymouth, Barnstable, Falmouth, Wareham, Sandwich, Bourne, and
Mashpee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4158 7062 4177 7072 4183 7059 4180 7055
      4170 7035
TIME...MOT...LOC 1707Z 327DEG 6KT 4174 7055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:05 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 10:05 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1005 AM EDT Mon Aug 26 2024

.SYNOPSIS...
Scattered to numerous showers and thunderstorms will develop this
afternoon and last into the early evening. Some may be capable of
producing severe weather and heavy rainfall. Quiet and warm
weather returns Tuesday. Showers and thunderstorms return to the region on Wednesday. This is
followed by a cooler and quiet end to the week before wet weather
returns next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 AM Update...

Remaining areas of valley fog continue to burn off with the
increasing sunshine early this morning. Sufficient amount of
moisture around with dewpoints in the low to mid 60s. With some
elevated instability, there has been development of some
showers/storms. Radar shows a cluster of storms moves east
across Cape Cod Bay. For the next hour or so, elevated
showers/storm are possible. Made some minor updates to the
forecast to include this potential. The highest potential to see
showers and thunderstorms will be later this morning through
the afternoon. The threat for a few severe storms and flash
flooding still remains a concern.

Key Points

* Scattered to numerous thunderstorms today will pose a threat
  for severe hail and damaging winds between 12pm-9pm.

* Poor drainage and urban flooding with isolated instances of
  flash flooding.

Closed upper level trough and 500mb cold pool drop south from
Quebec. Models have trended this feature dropping south a few hours
earlier then yesterday which could initiate thunderstorms a bit
earlier then expected esspically across the high terrain. The cold
pool will provide sufficient forcing to fire off scattered to
numerous thunderstorms across much of SNE this afternoon. Today will
feature a moderately unstable environment with 1500-2000 J/kg of
surface based instability. 0-6km shear is not looking quite as
decent as it did yesterday with only 15-25 knots of shear.
The severe weather setup is still rather similar to the one we saw
on Thursday July 15th where a strong cold pool dropped south from
Northern New England. This event brought severe thunderstorms that
dropped up to 1.5 inch hail and numerous reports of damaging winds.
Soundings show an even more impressive environment then last time
with large cape profiles and moderately steep mid level lapse rates
between 6.0-6.5 C/km. Low level lapse rates are very steep around 8-
10C/km. With freezing levels around 10kft and elongated straight
line hodographs, the primary threat appears to be severe hail of 1
inch or greater. The damaging wind threat is a close second primary
threat. Even with weak low and mid level wind fields, very steep low
level lapse rates will allow any bowing segments to pose a damaging
wind threat. The DCAPE values have also increased slightly since
yesterday now showing around 600 J/kg.

The flash flooding threat remains a secondary threat today. With weak
mid level wind fields, storms will be slow moving to even stationary
esspically for cells that form along any sea breeze boundaries. Hi-
res guidance indicates the possibility for training thunderstorms
this afternoon and evening. Rainfall processes wont be quite as
efficient as were used to here in SNE with PWATS below 1.5 inches
and warm cloud depths only around 8-9kft. HREF 3hr PMM still shows
10% probs for 3in of rain in 3hours in RI and eastern MA. Decided
not to issue a short fused flood watch today with HREF 24 hour LPMM
only showing a couple isolated pockets of 2-4 inches of QPF. Felt
this was best handled with a marginal risk for excessive rain. If
the heaviest QPF falls over an urban area, this could lead to
isolated instances of flash flooding, otherwise, only expecting poor
drainage and urban flooding at this time.

Timing out the threat for severe weather, guidance has speed up
initiation a bit faster with the earlier arrival of the cold pool.
Expecting storms to fire between 11am-noon off the high terrain, but
the primary severe threat likely isn't realized until after 1-2pm.
The severe threat should wind down between 7-8pm, but thunderstorms
could linger as late as 9-10pm

High temperatures today once again top out in the low to mid 80s.
Winds remain very light today, generally out of the NNW with
localized sea breezes developing in the morning once again.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight:

Upper level cold pool and short wave aloft move offshore along with
any remaining showers and thunderstorms. With all the rain from
earlier in the day, much of the region could see areas of light fog
overnight. With winds remaining light northerly, not expecting
widespread dense fog at this time. Winds remain light and variable
overnight, but fog and dewpoints in the low 60s should hold
overnight lows in the low 60s as well.

Tuesday:

Rising heights and high pressure building in from the south bring back
dry and warm weather. Surface flow turns southerly on Tuesday
bringing in dewpoints in the mid 60s. High temperatures look to rise
into the low to mid 80s with mostly sunny skies. Sea breezes look to
likely and will keep coastal communities a bit cooler in the mid 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Key points...

* Warm and humid Wednesday with highs in the 80s and even some low
  90s possible. Drier and cooler air follows on Thursday with highs
  in the 70s through Saturday.

* Showers and t-storms return on Wednesday, some of which may be
  strong to severe.

* High pressure brings dry, cool, and quiet weather for Thu/Fri but
  wet weather looks to return for the weekend.

Details...

Wednesday will be the focus for impactful weather in the extended
forecast period. The forecast remains on track with hot and a very
humid airmass pushing into southern New England and though the
ensemble probabilities of 90F in the CT valley have backed off in the
last 24 hours, upper 80 are likely and it will feel quite humid
thanks to dewpoints in the 70s. All the ingredients are there for
another round of thunderstorms, though timing and details remain
uncertain. Forcing will be provided by a passing mid level
shortwave, surface frontal convergence, and placement beneath the
RRQ of an 85 kt upper jet. The atmosphere will be anomalously moist
with the aforementioned dewpoints and PWATs approaching 2 inches.
This contributes to instability on the order of 1000-2000 J/kg of
MUCAPE. This is a recipe for widespread showers and thunderstorms,
some of which could be severe given 0-6 km bulk shear of 30-40 kts.

Thursday and Friday will be drier and much cooler thanks to ridging
and surface high pressure moving overhead. Dewpoints drop back into
the 50s while temperatures drop below normal for late August, in the
low to mid 70s. Beyond that the quiet pattern may break down around
the middle of the weekend with an approaching shortwave shown in all
the global guidance. Thus, ensembles show increasing probabilities
of rain later Saturday into Sunday, peaking around 70-80%
probability Sunday afternoon.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

14z TAF Update....

No changes needed to the 12z TAF. Previous forecast is on track.
Currently, there is a cluster of storms moving across Cape Cod
Bay this morning. Likely a sign of an active weather day a head
for showers and thunderstorms. The threat increases further
late morning into the afternoon.

12z TAF Update:

Today: High confidence in trends, but moderate on timing and
coverage of TSRA.

Patchy areas of fog should burn off quickly with sunrise, then
VFR today. Expecting numerous showers and thunderstorms region
wide, but guidance has trended initiation a bit earlier
esspically in western MA/CT. Showers could get started as early
as 14 to 15z, but the bulk of the thunderstorm activity should
fall inbetween 18z-22z. Thunderstorms could linger past 22z
esspically near the south shore. The Cape and Islands could see
thunderstorms this evening, but confidence is a bit lower that
far east.

Monday Night: Moderate confidence.

VFR ceilings, but with all the rainfall from earlier in the
day, Areas of MVFR/IFR fog are likely across much of the
region.

Tuesday: High Confidence

VFR with light SW winds. Local sea breezes develop near the
coasts.

KBOS TAF...High confidence in TAF.

VFR today with light easterly winds. Thunderstorm chances appear
highest between 18z-22z, but could last as late as 02z. MVFR
possible tonight.

KBDL TAF...High confidence in TAF.

VFR with light WNW winds. Thunderstorm timing a bit uncertain
with some guidance showing a round of showers and weak
thunderstorms in the morning between 14-18z, but higher
confidence in strong thunderstorms between 18-22z. Thunderstorms
could linger as late as 02z. MVFR fog is possible tonight.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance SHRA, isolated TSRA.

Thursday: VFR. Breezy.

Thursday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Light southernly winds today with seas 2ft or less. Thunderstorms
will fire inland today and could pose a threat to the coastal waters
later this afternoon to evening. Frequent lighting is the primary
threat, but small hail and gusty winds are possible. Winds remain
light southerly tonight which could promote fog development over the
waters. Tuesday brings back tranquil boating conditions with
continued light southerly winds and seas 3ft or less.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt.

Wednesday: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Thursday: Winds less than 25 kt. Seas up to 5 ft.

Thursday Night through Friday: Winds less than 25 kt. Seas
locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BW/KP
NEAR TERM...Mensch/KP
SHORT TERM...KP
LONG TERM...BW
AVIATION...BW/KP/Mensch
MARINE...BW/KP

In the hours before

Special weather statement, Aug 26, 12:34 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1234 PM EDT Mon Aug 26 2024

MAZ022-261800-
Barnstable MA-
1234 PM EDT Mon Aug 26 2024

...SLOW MOVING THUNDERSTORMS CAUSING MINOR FLOODING ACROSS PORTIONS
OF THE MID CAPE...

At 1230 PM EDT, Doppler radar was tracking a thunderstorm with heavy
rainfall over Dennis, or near Brewster, moving southeast at 10 mph.
Additional thunderstorms had produced up to 1.5 inches of rain in
the Harwich area.

HAZARD...Heavy rain capable of minor flooding. Flooding was reported
         in Barn Hill Rd in Chatham according to the Chatham fire
         department.

SOURCE...Radar and gage indicated.

IMPACT...Ponding of water in poor drainage areas, and minor nuisance
         street flooding, especially on portions of Routes 6 and 28.

Locations impacted include...
Barnstable, Brewster, Yarmouth, Dennis, Harwich, and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses.

&&

LAT...LON 4165 6990 4162 6994 4154 6998 4152 7000
      4155 7005 4164 7001 4159 7023 4173 7034
      4175 7030 4174 7028 4180 7010
TIME...MOT...LOC 1630Z 321DEG 10KT 4173 7020

Loconto
Local storm report, Aug 26, 12:40 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1240 PM EDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Lightning        Harwich                 41.69N 70.07W
08/26/2024                   Barnstable         MA   Trained Spotter

            Trained spotter reports structure fire due
            to lightning strike on Seaport Lane. Relayed
            by amateur radio.

1230 PM     Flood            Dennis                  41.73N 70.20W
08/26/2024                   Barnstable         MA   Amateur Radio

            Street flooding near police station by Rt
            134. Report of 6 of street flooding.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:53 AM EDTSpecial Marine WarningBOX52 min
Aug 26, 10:11 AM EDTSpecial Marine WarningBOX49 min
Aug 26, 10:47 AM EDTSpecial Marine WarningBOX28 min
Aug 26, 11:29 AM EDTSpecial Marine WarningBOX46 min
Aug 26, 12:09 PM EDTSpecial Marine WarningBOX51 min
Aug 26, 12:11 PM EDTSpecial Marine WarningBOX49 min
Aug 26, 12:15 PM EDTSpecial Marine WarningBOX60 min
Aug 26, 12:31 PM EDTSevere Thunderstorm WarningBOXPlymouth44 min
Aug 26, 12:34 PM EDTSpecial Weather StatementBOXBarnstable86 min
Aug 26, 12:39 PM EDTSevere Thunderstorm WarningBOXBarnstable25 min
Aug 26, 1:02 PM EDTSpecial Marine WarningBOX58 min
Aug 26, 1:20 PM EDTSevere Thunderstorm WarningBOXWorcester40 min
Aug 26, 1:28 PM EDTSpecial Weather StatementBOXPlymouth92 min
Aug 26, 1:32 PM EDTSevere Thunderstorm WarningBOXHampden43 min
Aug 26, 1:38 PM EDTSpecial Marine WarningBOX97 min
Aug 26, 1:39 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth36 min
Aug 26, 1:52 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire38 min
Aug 26, 1:54 PM EDTSpecial Marine WarningBOX66 min
Aug 26, 2:04 PM EDTSpecial Marine WarningBOX56 min
Aug 26, 2:13 PM EDTFlash Flood WarningBOXHampden80 min
Aug 26, 2:15 PM EDTSevere Thunderstorm WarningBOXBristol45 min
Aug 26, 2:27 PM EDTFlash Flood WarningBOXBristol, Plymouth92 min
Aug 26, 2:54 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester37 min
Aug 26, 3:03 PM EDTSpecial Marine WarningBOX42 min
Aug 26, 3:05 PM EDTSpecial Marine WarningBOX55 min
Aug 26, 3:14 PM EDTSevere Thunderstorm WarningBOXBristol33 min
Aug 26, 3:18 PM EDTFlash Flood WarningBOXHampden, Hampshire2 hr
Aug 26, 3:43 PM EDTFlash Flood WarningBOXBristol2 hr
Aug 26, 4:10 PM EDTSpecial Marine WarningBOX65 min
Aug 26, 4:29 PM EDTSpecial Marine WarningBOX61 min
Aug 26, 4:51 PM EDTSpecial Marine WarningBOX54 min
Aug 26, 5:32 PM EDTSpecial Marine WarningBOX43 min
Aug 26, 5:49 PM EDTSpecial Marine WarningBOX56 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.